Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 199, NWS Mobile, AL

May 27, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2009, 12:51 PM CDT for Okaloosa County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 12:51 PM CDT (17:51 UTC)
Expired
May 27, 2009, 1:15 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 61 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 271751
SVRMOB
FLC091-271815-
/O.NEW.KMOB.SV.W.0199.090527T1751Z-090527T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...

* UNTIL 115 PM CDT

* AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLT...OR 8 MILES SOUTH OF CRESTVIEW...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF CRESTVIEW BY 110 PM CDT...
  9 MILES SOUTH OF CRESTVIEW AIRPORT BY 115 PM CDT...

LAT...LON 3081 8642 3056 8643 3056 8670 3078 8673
TIME...MOT...LOC 1751Z 269DEG 7KT 3066 8662

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:29 PM CDT, 22 minutes earlier.

Area forecast discussion, May 27, 12:29 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1230 AM CDT WED MAY 27 2009

.AVIATION...(18Z ISSUANCE)...WITH ACTIVITY ONGOING ALREADY AND
MOVING EAST...AM EXPECTING AN EARLIER END TO THE SHRA/TSRA OVER
WESTERN AREAS OF THE FA. OVER THE EAST...THE ACTIVITY MAY GO INTO
THE EVENING...BUT NOT THAT MUCH. ANOTHER ROUND OF TSRA IS EXPECTED
TO FIRE THURSDAY AHEAD OF A FRONT MOVING TOWARDS THE AREA. THIS
FRONT IS EXPECTED TO MOVE OVER THE AREA THURSDAY NIGHT...BRINGING A
RELATIVELY TRANQUIL PERIOD TO THE AREA.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 27, 10:55 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT WED MAY 27 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1055 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THROUGH MIDDAY THURSDAY...

...WATERSPOUTS POSSIBLE THROUGH LATE MORNING ACROSS AREA BEACHES AND
OFFSHORE...

...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL OCCUR WITH
SLOWER MOVING STORMS TODAY...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...

THE PRIMARY TIME FOR WATERSPOUT FORMATION WILL BE UNTIL NOON TODAY.
WATERSPOUTS CAN FORM FROM FAIR WEATHER CUMULUS CLOUDS...MAINLY ALONG
NEAR SURFACE BOUNDARIES...SO RADAR DETECTABLE STORMS NEED NOT BE
PRESENT. IF YOU ENCOUNTER A WATERSPOUT IN A BOAT...NAVIGATE AWAY AT
RIGHT ANGLES TO THE DIRECTION OF MOTION OF THE VISIBLE SPRAY RING.
THE WATERSPOUT THREAT SHOULD DIMINISH BY NOON.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
SOME OF THE STORMS COULD BECOME STRONG...WITH BRIEF GUSTY WINDS AND
HEAVY RAIN. CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WITH ANY
THUNDERSTORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
OCCUR WITH SLOWER MOVING STORMS TODAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS TOMORROW AFTERNOON AS A COLD
FRONT APPROACHES FROM THE WEST. AT THIS TIME...SUFFICIENT
ATMOSPHERIC INSTABILITY WILL EXIST FOR SEVERE THUNDERSTORM
DEVELOPMENT WITH DAMAGING WINDS AS THE PRIMARY THREAT.  A LINE OF
THUNDERSTORMS WILL FORM EARLY OVER INTERIOR SOUTHEAST MISSISSIPPI
AND WILL MOVE FROM WEST TO EAST DURING THE COURSE FOR THE DAY.

DUE TO RECENT HEAVY RAINS...AND MORE ON THE WAY...MINOR RIVER
FLOODING WILL CONTINUE OVER PORTIONS OF SOUTHEAST MISSISSIPPI.

THERE IS A MODERATE RISK OF RIP CURRENTS IN THE SURF ZONE ALONG AREA
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT THAT WILL MOVE ACROSS THE AREA THURSDAY NIGHT. A FEW OF THESE
STORMS COULD BECOME SEVERE ON THURSDAY WITH DAMAGING WINDS IN EXCESS
OF 60 MPH THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED TODAY BUT MAY BE NEEDED ON
THURSDAY.

In the hours before

Special weather statement, May 27, 11:20 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1120 AM CDT WED MAY 27 2009

ALZ052-053-062-271645-
WASHINGTON-CLARKE-UPPER BALDWIN-
1120 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST WASHINGTON...THEN
MOVE OVER SOUTHERN CLARKE AND NORTHERN BALDWIN COUNTIES...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOINETTE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EAST CENTRAL WASHINGTON COUNTY THROUGH 1145 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 27, 11:49 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1149 AM CDT WED MAY 27 2009

ALZ062-064-FLZ001>003-271715-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL
ESCAMBIA-
1149 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL MOVE FROM EASTERN BALDWIN OVER
ESCAMBIA AND SANTA ROSA COUNTIES...

AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BAY SPRINGS...MOVING EAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BARRINEAU PARK THROUGH 1215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 27, 12:17 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1217 PM CDT WED MAY 27 2009

FLZ003>006-271800-
INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
1217 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL MOVE OVER EASTERN OKALOOSA AND WESTERN
SANTA ROSA COUNTIES...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF GALLIVER...MOVING EAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GALLIVER...HOLT...BAKER...MILLIGAN AND CRESTVIEW THROUGH 100 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.